ArticleAACE clinical case reports
A Yet Unrecognized Cause of Unusually High Levothyroxine Replacement Dose: Protein-Losing Enteropathy.
Article in AACE clinical case reports. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
1 citing paper in PubMed, 2 citations in OpenAlex.
- Editorial for May/June Issue of AACE Clinical Case Reports.AACE clinical case reportsArticle
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
1 author at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Background/Objective: Large amount of protein wasting such as in nephrotic syndrome is a rare cause of high levothyroxine (LT4) replacement dose requirement. A case has been reported here that demonstrates that protein-losing enteropathy is a novel and yet unrecognized cause of high LT4 replacement dose requirement. Case Report: A 21-year-old man with congenital heart disease was found to have primary hypothyroidism and started LT4 replacement. His weight was approximately 60 kg. Nine months later, while he was taking LT4 100 μg daily, thyroid-stimulating hormone (TSH) level was >200 μIU/mL (normal range, 0.3-4.7 μIU/mL) and free thyroxine level was 0.3 ng/dL (normal range, 0.8-1.7 ng/dL). The patient had excellent medication compliance. LT4 dose was increased to 200 μg daily and then 200 and 300 μg every other day. Two months later, TSH level was 3.1 μIU/mL and free thyroxine level was 1.1 ng/dL. He did not exhibit malabsorption or proteinuria. His albumin levels had been low since the age of 18 years (mostly <2.5 g/dL). Stool α-1-antitrypsin levels and calprotectin levels were elevated on multiple occasions. Protein-losing enteropathy was diagnosed. Discussion: As most circulating LT4 is protein-bound, loss of protein-bound LT4 due to protein-losing enteropathy is the most plausible cause of the large LT4 dose requirement in this case. Conclusion: This case demonstrates that protein-losing enteropathy, through loss of protein-bound thyroxine, is a novel and yet unrecognized cause of high LT4 replacement dose requirement. In patients who require high LT4 dose for unclear reasons, albumin levels should be examined and protein wasting be suspected in those with low albumin levels.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.